RSS
TwitterFacebook

Levaquin Removed From Market Quietly Amid Concerns Over Side Effects of Antibioitic: Report

  • Written by: Irvin Jackson
  • 5 Comments

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

A new report reveals that Johnson & Johnson’s Janssen Pharmaceuticals subsidiary quietly ceased production of Levaquin late last year, ahead of new label warnings recently required by federal regulators about potential mental health side effects linked to the controversial antibiotic. 

In what was effectively a silent Levaquin recall, RTV6 in Indiana reports that the drug maker discontinued production of both the oral and IV name-brand versions of Levaquin in December 2017, without any apparent public announcement about the decision.

Janssen also ceased production on Floxin Otic ear drops, which belongs to the same class of antibiotics as Levaquin, known as fluoroquinolones.

The revelation comes just days after the FDA issued a drug safety communication warning new fluoroquinolone warnings, which would require Levaquin, as well as Avelox, Cipro and other members of the class, to carry new label information that indicates they may cause mental health problems, as well as significant decreases in blood sugar. Those warnings were the latest in a string of serious health risks linked to the antibiotics.

Janssen officials who spoke to RTV6 reporters said that the discontinuation was due to the availability of other alternatives for patients and a company focus on developing unmet patient needs.

According to the FDA, doctors should stop treatment with Levaquin, Avelox and similar drugs immediately if patients report experiencing central nervous system side effects, psychiatric adverse reactions, or blood glucose problems. They should switch those patients to a non-fluoroquinolone antibiotic if possible.

The agency also warned doctors to make their patients aware of the risks of low blood sugar when taking these drugs, and that psychiatric adverse reactions could occur after just one dose.

The FDA recommends that health care professionals be aware of the new warnings and the potential risk of hypoglycemia that can result in coma, which could occur more frequently in elderly patients or diabetics taking insulin or an oral hypoglycemic medication.

Fluoroquinolone Side Effects

Hundreds of Levaquin lawsuits,  Avelox lawsuits and Cipro lawsuits have been filed in recent years, each raising similar allegations that the drug makers failed to adequately investigate the safety of their drugs or warn about the disabling side effects. Plaintiffs maintain that they may have avoided long-term and permanent peripheral neuropathy problems if adequate warnings had been provided.

The widely used class of antibiotics has been on the market since the 1980s, including brand names like Levaquin, Cipro, Avelox, Factive, Baxdela, and more than 60 generic equivalents. The new warnings apply to those fluoroquinolones taken by mouth or by injection, and is the latest in a string of label updates required in recent years.

In August 2013, the FDA required the makers of all fluoroquinolones to provide stronger warnings about the peripheral neuropathy risk from the antibiotics, indicating nerve problems associated with the drugs may last for months or years after an individual stops taking the drug.

The FDA issued a major fluoroquinolone antibiotics warning in May 2016, due to a variety of “disabling and potentially serious side effects,” which led the agency to conclude that the risks may outweigh the benefits associated with using the medications to treat uncomplicated infections.

That warning concerned reports of permanent nerve damage, known as peripheral neuropathy, as well as tendon ruptures and other health risks.

Concerns about the risk of aortic dissection and aortic aneurysm with fluoroquinolones emerged in late 2015, following the publication of a report in the medical journal JAMA Internal Medicine, which found that current use of Levaquin, Avelox or other similar antibiotics was associated with a two-fold increased risk of suffering an aortic aneurysm or dissection injury.

 

Tags: , , , , , , , , , , ,

5 comments

  1. Bob Reply

    I was just ion the hospital tonight (1/21/20), and they STILL are using Levaquin – it is NOT off the market!

    I’ve had diverticulosis for 25+ years. For the first (2) years my Dr prescribed Cipro as a first-course med to combat it, then I was prescribed Levaquin – for the past 23+ YEARS! I have all kinds of side effects and am thinking that it’s linked to other issues I’ve been having. I’m wondering if it has anything to do with Celiac’s Disease (allergy to wheat, etc) caused by “pockets” within the intestine. There’s a LOT more to this story .. and Levaquin is at the heart of my problems.

  2. Orf Reply

    The are still using this poison RX I was poisoned by it April 22 2020 and now can hardly walk- pick up a coffee cup etc. the makers of this drug and those who RX it are evil.

  3. Nicole Reply

    Just left the ER June 29th 2020. Acute tendonopathy of the achilles and pulled muscles/tendons of the rt hip flexor and rectus abdominus. Prescribed Levofloxacin 3 times this year for mycoplasma ureaplasma. It has ruined my life and the mycoplasma is still eating me alive. Going to lose my union factory job over this. Severe pain ignorant Docs

  4. Michelle Reply

    I was prescribed this drug in July 2020 at the ER for mild pnemonia. I think I’ve suffered every one of the black box warnings except the heart stuff/death. There are other options that would have been safer to start with. I assumed the doctor knew best and went against my better judgement. Now I can’t use my hands or feet (tendon issues). My eyes, skin and mouth are beyond dried out plus I have been moodier than ever before. I’ve been off for 2 weeks (took for 5 days) and don’t see any improvement. In fact, some things are getting worse. I have a connective tissue disease that was in remission and doing so well up to this point. It should say, “If you have any kind of collagen or connective tissue disease, do NOT take this, it will totally f*** up your life!”

  5. Amanda Reply

    I was just prescribed this in April. I was rushed out of the hospital because Covid cases were coming in and they sent me home on this. i was on a different antibiotic in the hospital. I took ONE PILL on Tuesday morning and by Tuesday night i had lumps in my legs and i couldn’t walk. Called my doc in the morning and she said do NOT take another pill and go to the ER right away. They said i was having a reaction to the medicine and they sent me home on different meds. That was in April. It is now September and there are days i can hardly walk at all. I cannot stretch my legs or arms. I get burning sensations in my legs and arms. My toes and fingers get tingly and numb. my achilles tendons are so tight i am afraid i will rupture them. and i’m developing carpal tunnel. my job is typing. I have no strength at all in my right hand anymore. I have talked to my doc so many times and said all he can offer is muscle relaxers and physical therapy. surgery cannot be done until something very bad happens or ruptures. I have tried finding a lawyer, but they are being blocked apparently from being sued, so not sure i will ever have a case. I have been a single mother for 11 years. i am all she has. if i cannot work or move,how can i take care of my kid. she is already helping me do everyday tasks around the house since i cannot lift or move a lot. This is unacceptable! The medicine needs to be removed or be locked away for legit plague patients. i had sepsis brought on by some kind of e coli. the other antibiotics worked. I’ve never had real health issues before and feel i did not need something so strong and lethal. Now i have to suffer with this and it is impairing my everyday life. My nerves and tendons are ruined by this drug and there is nothing i can do about it.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.